Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 231, NWS Mobile, AL

August 15, 2022Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 15, 2022, 5:24 PM CDT for Escambia County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 5:24 PM CDT (22:24 UTC)
Expired
Aug 15, 2022, 6:15 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Escambia County, FL

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:33 PM CDTHAIL 11 W Bellview, FLREPORTS OF QUARTER SIZE HAIL WEST OF THE BELLVIEW COMMUNITY. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS54 KMOB 152224
SVRMOB
FLC033-152315-
/O.NEW.KMOB.SV.W.0231.220815T2224Z-220815T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
524 PM CDT Mon Aug 15 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Escambia County in northwestern Florida...

* Until 615 PM CDT.

* At 524 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Myrtle Grove, or 5 miles northwest of West Pensacola, moving
  southeast at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pensacola, Brent, West Pensacola, Ensley, Warrington, Goulding and
  Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3030 8737 3042 8743 3042 8741 3044 8739
      3045 8741 3045 8742 3048 8744 3057 8733
      3044 8714
TIME...MOT...LOC 2224Z 320DEG 5KT 3046 8736 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
418 
WWUS54 KMOB 152239
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
539 PM CDT Mon Aug 15 2022

FLC033-152315-
/O.CON.KMOB.SV.W.0231.000000T0000Z-220815T2315Z/
Escambia FL-
539 PM CDT Mon Aug 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL ESCAMBIA COUNTY...

At 538 PM CDT, a severe thunderstorm was located over Myrtle Grove, 
or 4 miles west of West Pensacola, moving southeast at 5 mph. 
Quarter sized hail has been reported with this storm.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pensacola, Brent, West Pensacola, Ensley, Warrington, Goulding and
Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3030 8737 3042 8743 3042 8741 3044 8739
      3045 8741 3045 8742 3048 8744 3057 8733
      3044 8714
TIME...MOT...LOC 2238Z 320DEG 5KT 3044 8735 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
840 
WWUS54 KMOB 152316
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
616 PM CDT Mon Aug 15 2022

FLC033-152326-
/O.EXP.KMOB.SV.W.0231.000000T0000Z-220815T2315Z/
Escambia FL-
616 PM CDT Mon Aug 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

LAT...LON 3030 8737 3042 8743 3042 8741 3044 8739
      3045 8741 3045 8742 3048 8744 3057 8733
      3044 8714
TIME...MOT...LOC 2316Z 320DEG 5KT 3041 8732 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:54 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 15, 3:54 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Mon Aug 15 2022

.NEAR TERM UPDATE /Now Through Tuesday/...An upper level ridge over
the central CONUS and an upper trough over the east coast persist
this afternoon and continues to bring northwesterly flow aloft over
the Deep South. However, through Tuesday morning, the upper trough
to the east will dig to the south/southwest and push the upper ridge
farther west. At the surface, a cold front will move south over the
Tennessee Valley through this evening. Expecting this feature to
continue to move south and be eventually be located just north of
the local area by early Tuesday morning. The boundary will likely
then continue to slowly sag southward through the day. A slug of
increased moisture will move southeastward from central Alabama
towards the Florida Panhandle this afternoon and evening. Another
plume of increased moisture will also move into the area through the
day on Tuesday.

A few isolated showers and storms are ongoing over the western
Florida Panhandle this afternoon. Model guidance also continues to
suggest that a series of convective complexes will move over the
Deep South through the near term period. The first looks to develop
this evening to our north over central Alabama and move southeast,
mainly over south-central Alabama and portions of the western
Florida Panhandle. Some guidance indicates that instability will
increase to be around 2500-3000 J/kg by late this afternoon into
this evening over southwest and south-central Alabama and the
western Florida Panhandle, with up to 20-25 knots of bulk shear.
Other guidance suggests similar instability, but lower shear values.
Overall, some storms associated with this convective complex may
become strong, with the main threats being gusty winds, frequent
lightning, and perhaps some instances of nuisance flooding. Much of
the shower and storm activity should diminish late tonight, however.
Isolated convection will then be possible late tonight through early
Tuesday morning over the Gulf and near the coast. Patchy fog will be
possible as well, particularly for areas that receive rain today.

For Tuesday afternoon, expecting another round of scattered showers
and storms to develop by the afternoon, especially for the western
portion of the local area. Some storms may become strong to severe.
The best instability shown by model guidance is concentrated over
the western portion of the local area (generally between 3000-3500
J/kg) as well as coastal counties (around 4000 J/kg). Overall bulk
shear values are meager, but there are pockets of around 20 knots of
shear, especially near the coast. Furthermore, the GFS does show an
area of differential divergence to our north by late Tuesday
afternoon as well, likely coincident with the aforementioned surface
boundary. The Storm Prediction Center has southeast Mississippi,
southwest Alabama, and the far western Florida Panhandle in a
Marginal Risk of severe weather on Tuesday, highlighting wind as the
main threat. Additionally, instances of nuisance flooding are
possible, as a quick 1-3 inches of rain is typical for Deep South
summertime convection.

Current temperatures across the local area are in the lower to mid
90s over inland areas and in the upper 80s to around 90 degrees at
the coast. It will be another warm night tonight as lows merely drop
into the lower to mid 70s over inland locations and into the upper
70s near the coast. High temperatures on Tuesday will then likely be
similar to today (lower to mid 90s). Some spots over southeast
Mississippi, coastal Alabama, and the western Florida Panhandle may
see heat indices reach between 105-109 tomorrow afternoon; however,
it does not look to be widespread at this time. We will continue to
monitor trends to see if a Heat Advisory is needed for these
locations.

Lastly, there is a LOW RISK of rip currents through Tuesday night.
However, a low risk does not mean there is no risk! Always remain
vigilant and follow the advice of local beach flags and officials! A
moderate risk then follows by midweek. /26

&&

.SHORT TERM /Tuesday night Through Thursday night/...Rain chances
will be on the rise heading into mid-week as the upper level ridge
over the western and south central US begins to weaken and
retreat. Meanwhile, a broad upper low will linger over the
Northeastern US while several shortwaves traverse the Ohio Valley
and Midwest. These shortwaves will cause the upper trough to deepen
with the base of the trough building into the Northern Gulf Coast
through Thursday. A weak surface boundary oriented from west to
east is expected to slide into the region and then linger through
the period as the upper trough digs further south. Enhanced
moisture and lift along this feature will support widely scattered
showers and storms on Wednesday. Storms are expected to initiate
along the boundary and then move southward towards the coast
through the day with the potential for a few storms over the
offshore waters in the early morning hours. The storms initiating
along the boundary will have the potential to cluster together as
they move into the area given that bulk shear values will
approach 20 knots especially over interior southeast Mississippi
and southwest and south central Alabama. A few strong to severe
storms will be possible across the area on Wednesday given that
MLCAPE will be around 2000-3000 J/Kg combined with some mid-level
dry air and DCAPEs around 1000 J/Kg. The greatest severe potential
for locally damaging winds, frequent lightning, and locally heavy
rainfall will be in areas where storms cluster together and
become more cold pool driven. Temperatures on Wednesday should top
out in the lower to mid 90s due to storms increasing in coverage
later in the afternoon. Lows Wednesday night hold steady with
lower 70s inland and mid to upper 70s along the coast.

By Thursday, deep layer moisture becomes more abundant area-wide with
precipitable water values approaching 2.5 inches due to the
surface boundary pushing further into the area. Storm coverage
will become more numerous to widespread by Thursday afternoon.
Convection will be mainly focused mainly along the boundary with
locally heavy rainfall being a concern especially in areas where
storms repeatedly move over the same areas. Temperatures on
Thursday afternoon will top out in the middle to upper 80s due to
the increased storm coverage. Lows overnight range from the upper
60s and lower 70s inland to the middle 70s along the immediate
coast. /14

&&

.EXTENDED TERM /Friday Through Monday/...High rain chances continue
through Saturday as several shortwaves move through the western side
of a broad upper level trough over the eastern states. This will
send a weak front/surface southward into the area late in the week.
Moisture levels will also increase with precipitable water values
climbing into the 2 to 2.5 inches range once again. The combination
of the trough, increasing deep layer moisture and the frontal
boundary moving into the area, will lead to widely scattered to
numerous showers and thunderstorms Friday through Saturday. Heavy
rainfall will once again become an issue later in the week given
slow storm motions, deep tropical airmass, and a surface boundary
for focus. The ridge rebuilds over the area on Sunday as the front
returns northward resulting in slightly lower rain chances. Higher
rain chances return on Monday as another shortwave moves through and
sends the front back to the south. High temps will remain below
normal due to the additional clouds and rainfall. /13

&&

.MARINE...No impacts are expected for the marine area other than
higher winds and waves in and around showers and thunderstorms. A
light to moderate westerly flow is expected to persist through
Thursday before southwest flow sets up Thursday night into Friday.
Seas will remain around 1 to 2 feet through late week. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 15, 3:43 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
343 PM CDT Mon Aug 15 2022

FLZ203-205-206-152130-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
343 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southwestern
Okaloosa and east central Santa Rosa Counties through 430 PM CDT...

At 342 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Wright. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8672 3057 8692 3058 8693 3073 8674
      3060 8660 3041 8671
TIME...MOT...LOC 2042Z 042DEG 3KT 3060 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 15, 5:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
502 PM CDT Mon Aug 15 2022

FLZ203-204-152245-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
502 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of west central Santa
Rosa County through 545 PM CDT...

At 502 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Point Baker, or 4 miles northwest of Milton.
This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pace, Milton, Floridatown, Point Baker and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3056 8714 3058 8715 3058 8718 3057 8719
      3057 8721 3061 8726 3063 8725 3065 8726
      3068 8727 3083 8720 3071 8698 3055 8706
TIME...MOT...LOC 2202Z 110DEG 4KT 3066 8710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:43 PM CDTSpecial Weather StatementMOBOkaloosa47 min
Aug 15, 5:02 PM CDTSpecial Weather StatementMOBSanta Rosa43 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningMOBSanta Rosa41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.